Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 7, NWS Birmingham, AL

March 12, 2010Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 12, 2010, 2:39 AM CST for Lamar County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2010, 2:39 AM CST (08:39 UTC)
Expired
Mar 12, 2010, 5:45 AM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WGUS54 KBMX 120839
FFWBMX
ALC075-121145-
/O.NEW.KBMX.FF.W.0007.100312T0839Z-100312T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 AM CST FRI MAR 12 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...MILLPORT...

* UNTIL 545 AM CST

* AT 236 AM CST...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
  COUNTY AIRPORT...DETROIT...CREWS...BLOOMING GROVE...BEDFORD AND
  BEAVERTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3405 8821 3406 8820 3406 8799 3403 8798
      3402 8795 3353 8794 3354 8827

$$

12/SIRMON
1 follow-up statement
890 
WGUS74 KBMX 121016
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 AM CST FRI MAR 12 2010

ALC075-121145-
/O.CON.KBMX.FF.W.0007.000000T0000Z-100312T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
416 AM CST FRI MAR 12 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CST FOR LAMAR
COUNTY...

AT 411 AM CST...THE NATIONAL WEATHER CONTINUED TO INDICATE 
WIDESPREAD MODERATE RAINFALL ACROSS LAMAR COUNTY....PRODUCING
LOCALIZED FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DETROIT...
CREWS AND BEAVERTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.


&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3405 8821 3406 8820 3406 8799 3403 8798
      3402 8795 3353 8794 3354 8827

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 11, 11:20 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 11, 11:20 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 PM CST THU MAR 11 2010

.UPDATE...OVERNIGHT WEATHER AND 06Z AVIATION.

&&

.DISCUSSION...

A VERY STRONG SHORT WAVE TROF OVER TEXAS IS ALREADY PRODUCING
THUNDERSTORMS IN WEST MISSISSIPPI...WHICH SEEMS UNREAL CONSIDERING
JACKSON'S UPPER AIR SOUNDING.  THE 00Z SOUNDING HAD A PRECIPITABLE
WATER CONTENT OF ONLY .36 INCHES...A K-INDEX OF 2 AND SURFACE
DEWPOINTS IN THE 40S.  LARGE SCALE FORCING AHEAD OF THE SHORT WAVE
TROF WILL BRING RAPID DESTABILIZATION ACROSS AREA OVERNIGHT DUE TO
STEEP MID LEVEL LAPSE RATES.  SHORT WAVE TROF ALSO FORECAST TO
BECOME NEGATIVELY TILTED AND SPIN UP A SURFACE LOW OVER SOUTHERN
MISSISSIPPI.  THE SURFACE LOW WILL INCREASE LOW LEVEL CONVERGENCE
AND HELP CONCENTRATE CONVECTION DEVELOPMENT ALONG DISCRETE BANDS OF
THUNDERSTORMS.  THE PRIMARY THREAT WILL BE LARGE HAIL AS 500MB
TEMPERATURES NEAR -20 CELSIUS ADVECT IN AREA...BUT 0-3KM SRH ALSO
FORECAST TO APPROACH 200 M2/S2 BETWEEN 12Z AND 15Z OVER WEST
ALABAMA.  THE MAIN LIMITING FACTOR FOR TORNADOES WILL BE HIGH LCL
VALUES...DUE TO DRIER SUB-CLOUD LAYER...BUT ROTATING STORMS WILL
HAVE TO BE WATCHED CLOSELY DUE TO 0-6KM BULK SHEAR VALUES NEAR 60
KNOTS.

SEVERE THUNDERSTORM RISK HAS BEEN ADDED TO WESTERN COUNTIES OF
ALABAMA BETWEEN 3AM AND 6AM.

58/ROSE

&&

AVIATION...06Z TAF DISCUSSION.

HIGH CLOUDS STREAMING INTO CENTRAL ALABAMA FROM THE WEST ARE THE
MAIN FEATURE AT ISSUANCE...BUT THESE CLOUDS ARE AHEAD OF THE NEXT
ROUND OF POTENTIALLY SEVERE WEATHER.  A STALLED OUT COLD FRONT
CURRENTLY DRAPED OVER MISSISSIPPI WILL BE THE MAIN PLAYER
TONIGHT...AND REALLY ALREADY IS AS TS ARE ALREADY FIRING ALONG IT
UPSTREAM.

LOOK FOR THESE STORMS TO BEGIN MAKING THEIR WAY INTO WESTERN
PORTIONS OF CENTRAL ALABAMA AROUND 09Z AND INTO TCL BY 10Z.  MVFR
CIGS AND VIS SHOULD ACCOMPANY SOME OF THE LIGHTER SHOWERS...BUT
DEFINITELY EXPECT TO SEE IFR CIGS AND VIS AROUND THE HEAVIER SHOWERS
AND TS.  THESE SHOULD SPREAD TO THE INTERSTATE 65 CORRIDOR AND
BHM/EET/MGM AROUND 12Z...AND TOI/ANB BY 13-14Z.  FROPA WILL BE
MARKED BEHIND THE HEAVIER STORMS WITH WIND SHIFT TO THE WNW...BUT
NOT EXPECTING TO HAVE ANY PRESSURE GRADIENT WINDS BEHIND THE MAIN
ACTIVITY.

SOME LIGHT SHOWERS COULD LINGER ACROSS THE NORTH AFTER THE
FROPA...BUT EITHER WAY...STILL EXPECTING AT LEAST MVFR CIG DECK TO
HANG AROUND THROUGH THE TAF PERIOD.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 12, 1:15 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 AM CST FRI MAR 12 2010

ALZ011>015-017>050-121500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 AM CST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...REMAINDER OF TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE INTO THE
WESTERN COUNTIES OF CENTRAL ALABAMA BETWEEN 2 AND 4 AM FRIDAY
MORNING. THIS LINE WILL CARRY WITH IT THE POTENTIAL FOR LARGE HAIL
AND WIND GUSTS UP TO 50 MPH. ALSO...DUE TO THE AMOUNT OF GROUND
SATURATION ALREADY IN PLACE...ANY STORMS THAT TRAIN OVER THE SAME
AREA COULD PRODUCE FLASH FLOODING.

RIVER FLOODING WILL CONTINUE TO BE AN ISSUE ACROSS CENTRAL
ALABAMA TONIGHT.  PLEASE REFER TO CURRENT RIVER STATEMENTS FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ONGOING LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRESS
EASTWARD ACROSS CENTRAL ALABAMA DURING THE MORNING AND EARLY
AFTERNOON HOURS ON FRIDAY.  THE LINE IS EXPECTED TO APPROACH THE
INTERSTATE 65 CORRIDOR AROUND 6 AM...AND CONTINUE TO CARRY WITH IT
THE POTENTIAL FOR LARGE HAIL AND WIND GUSTS UP TO 50 MPH. FLASH
FLOODING WILL CONTINUE TO BE A THREAT AS WELL.  CURRENT FORECAST
THINKING HAS THE LINE OF THUNDERSTORMS OUT OF CENTRAL ALABAMA BY 2
PM FRIDAY AFTERNOON...BUT THE EXACT TIMING MAY NEED TO BE ADJUSTED
WITH FUTURE FORECASTS.

RIVER FLOODING WILL CONTINUE TO BE AN ISSUE ACROSS CENTRAL ALABAMA
THROUGH AT LEAST MONDAY.  PLEASE REFER TO CURRENT RIVER STATEMENTS
FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY FRIDAY MORNING THROUGH FRIDAY AFTERNOON.

27

In the hours before

Special weather statement, Mar 12, 1:18 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 AM CST FRI MAR 12 2010

ALZ011-012-120815-
LAMAR-MARION-
118 AM CST FRI MAR 12 2010

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 215
AM CST...

AT 114 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF ABERDEEN...MOVING NORTHEAST AT 50
MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BYRD.
  HENSON SPRINGS.
  WESTON.
  PEARCES MILL.
  HACKLEBURG.
  TESSNER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CST FRIDAY
MORNING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Mar 12, 1:55 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 AM CST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             10 W HAMILTON           34.14N 88.16W
03/12/2010  E2.00 INCH       MARION             AL   TRAINED SPOTTER

&&

MROSE
Local storm report, Mar 12, 2:17 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 AM CST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     HAIL             VERNON                  33.76N 88.11W
03/12/2010  E1.75 INCH       LAMAR              AL   EMERGENCY MNGR

&&

MROSE

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 9:07 PM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa12 hr
Mar 12, 1:37 AM CSTSevere Thunderstorm WarningBMXLamar, Marion38 min
Mar 12, 1:59 AM CSTSevere Thunderstorm WarningBMXLamar31 min
Mar 12, 2:22 AM CSTSevere Thunderstorm WarningBMXLamar53 min
Mar 12, 2:34 AM CSTSevere Thunderstorm WarningBMXMarion, Winston56 min
Mar 12, 2:47 AM CSTSevere Thunderstorm WarningBMXSumter58 min
Mar 12, 3:02 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion46 min
Mar 12, 3:15 AM CSTSevere Thunderstorm WarningBMXMarion, Winston45 min
Mar 12, 3:25 AM CSTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa65 min
Mar 12, 3:37 AM CSTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa53 min
Mar 12, 3:42 AM CSTSevere Thunderstorm WarningBMXWalker, Winston63 min
Mar 12, 3:51 AM CSTSevere Thunderstorm WarningBMXGreene, Hale, Tuscaloosa39 min
Mar 12, 3:57 AM CSTSevere Thunderstorm WarningBMXHale, Marengo, Perry48 min
Mar 12, 4:16 AM CSTSevere Thunderstorm WarningBMXWalker, Winston44 min
Mar 12, 4:30 AM CSTSevere Thunderstorm WarningBMXBibb, Hale, Jefferson, Tuscaloosa45 min
Mar 12, 4:43 AM CSTSevere Thunderstorm WarningBMXWinston17 min
Mar 12, 4:49 AM CSTSevere Thunderstorm WarningBMXDallas, Perry41 min
Mar 12, 5:15 AM CSTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa45 min
Mar 12, 5:23 AM CSTSevere Thunderstorm WarningBMXAutauga, Bibb, Chilton, Dallas, Perry52 min
Mar 12, 5:44 AM CSTFlash Flood WarningBMXAutauga, Bibb, Chilton, Jefferson, Shelby86 min
Mar 12, 6:01 AM CSTSevere Thunderstorm WarningBMXChilton, Coosa29 min
Mar 12, 6:35 AM CSTRiver Flood WarningBMXMontgomery25 hr
Mar 12, 1:23 PM CSTSevere Thunderstorm WarningBMXBarbour23 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.